The Corpus Callosum

This is an archived article from 2004, scheduled to be posted today to
fill a vacation-induced gap.

A recent article in the LA Times reports on hazards associated with
herbal sex aids.  This brings to mind a couple of reasons to
be
concerned about herbal products and dietary supplements. 

style="color: rgb(153, 0, 0);">
Potential
dangers may be hiding in herbal sex aids
style="color: rgb(153, 0, 0);">
Timothy Gower style="color: rgb(153, 0, 0);">
June 14, 2004 style="color: rgb(153, 0, 0);">


[…] Canadian
researchers
underscored these concerns in May with an alarming report. An analysis
of herbal preparations touted as sexual enhancers found that some
contained drugs prescribed to treat erectile dysfunction.
style="color: rgb(153, 0, 0);">


Dr. Neil Fleshner of
Toronto’s
Princess Margaret Hospital came up with the idea for the probe when lab
analyses by two groups in the United States showed that batches of
PC-Spes — an herbal product used by men with prostate cancer
that was
taken off the market in 2002 — contained synthetic drugs used
to fight
cancer. (Officials at the company that made PC-Spes said they didn’t
know how the adulteration occurred.)
style="color: rgb(153, 0, 0);">


Fleshner and his
colleagues
purchased seven products on the Internet, which they found by plugging
the phrase “herbal Viagra” into a search engine. A lab analysis
revealed that one contained real Viagra, while a second was laced with
Cialis, another erectile dysfunction drug.
style="color: rgb(153, 0, 0);">


The potential danger
from this
adulteration is obvious: Viagra and Cialis can be toxic and even fatal
if taken with certain other common drugs. In particular, men who use
nitrates to relieve chest pain caused by angina could suffer a deadly
drop in blood pressure. […]

The href="http://www.latimes.com/features/health/la-he-man14jun14,1,5138326.column?coll=la-headlines-health">full
article (free registration required) has some valuable safety
information about herbal products in general.  However, the
author
of this article missed two very important points, which I elucidate
here. 


One, herbal products are highly variable in their contents. 
Since
they are regulated only loosely by the FDA, they may or may not contain
what the marketer claims they contain; the amount of what they contain
is likely to vary from batch to batch; and they may contain ingredients
that are not listed.  The findings of the Canadian researchers
are
not unusual. There have been many cases of so-called herbal products
containing synthetic drugs that ordinarily require a
prescription.  There also have been cases of herbal products
that
contain nonpharmaceutical contaminants that are dangerous. 

Two, some herbal sex aids contain yohimbine.  Yohimbine is a
naturally-occurring compound that acts on the alpha-2
receptor.  α2
receptors are (presynaptic) autoreceptors that regulate the release of
norepinepherine.  Yohimbine blocks these receptors, causing
nerve
cells to release more norepinepherine.  This raises blood
pressure, and can cause extreme anxiety.  A pharmaceutical
form is
available; it contains a precisely measured amount of active
drug.  Herbal preparations generally are not standardized, so
it
is impossible for the consumer to tell how much active drug is
present. 

Note that href="http://www.herbalgram.org/wholefoodsmarket/herbalgram/articleview.asp?a=2230">some
manufacturers  do 
employ various methods to standardize their herbal products. 
The
Corpus Callosum recommends that, if herbal remedies are used,
standardized preparations should be chosen. 

Herbal products containing aristolochic acid were href="http://www.fda.gov/bbs/topics/NEWS/2001/NEW00765.html">recalled 
because they are carcinogenic and nephrotoxic.  In April of
this
year, products containing ephedra were href="http://www.fda.gov/bbs/topics/NEWS/2004/NEW01050.html">banned
in
the USA.  Ephedra is a naturally-occurring substance
found in
several plants.  It is chemically similar to epinephrine
(adrenaline) and can cause high blood pressure, heart attacks, strokes,
and seizures. 

A dietary supplement, L-tryptophan, was taken off the market after
there were 27 deaths caused by eosinophilic myositis
(eosinophilia-myalgia syndrome, or EMS).  L-tryptophan, a
precursor of serotonin, had been found to have a href="http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=pubmed&dopt=Abstract&list_uids=11869656">slight
antidepressant effect.  It also acted as a
nonaddictive sleep
aid.  Being a “natural” product, it became fairly
popular. 
Some psychiatrists started to use it to boost the effect of
prescription antidepressants.  This practice was href="http://vm.cfsan.fda.gov/%7Edms/ds-tryp1.html">ended
quickly 
when the association between EMS and L-tryptophan was
discovered. 

There are many instances of href="http://www.prostate-help.org/cadrginn.htm">interactions 
between herbal products, prescription drugs, and over-the-counter
drugs.  Pharmaceutical products re not tested routinely for
interactions with herbal products.  The Corpus Callosum
recommends
that anyone who takes a medication, and who is considering use of an
herbal product, check with their pharmacist about the potential for
interactions.